Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 167, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 4:46 PM CDT for Dakota County, Rice County, Scott County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 5, 2019, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:51 PM CDT | TSTM WND DMG | 2 W Burnsville, MN | TREES SNAPPED IN HALF. |
| Aug 5, 4:55 PM CDT | TSTM WND DMG | Savage, MN | LARGE BIRCH TREE UPROOTED AND SEVERAL LARGE TREE BRANCHES DOWN. REPORT FROM TWITTER WITH PICTURES. |
| Aug 5, 5:00 PM CDT | TSTM WND DMG | Burnsville, MN | LARGER TREE BRANCH DOWN. REPORT FROM TWITTER WITH A PICTURE. |
| Aug 5, 5:20 PM CDT | TSTM WND DMG | Hampton, MN | LARGE TREE UPROOTED WITH MINOR ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
450
WUUS53 KMPX 052146
SVRMPX
MNC037-131-139-052230-
/O.NEW.KMPX.SV.W.0167.190805T2146Z-190805T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Mon Aug 5 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Dakota County in east central Minnesota...
Southeastern Scott County in east central Minnesota...
North central Rice County in south central Minnesota...
* Until 530 PM CDT.
* At 446 PM CDT, a severe thunderstorm was located over Savage, or 15
miles southwest of Minneapolis, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burnsville, Lakeville, Apple Valley, Savage, Prior Lake, Rosemount,
Farmington, Webster, Elko New Market, Credit River, Castle Rock and
Hampton.
This includes Interstate 35 between mile markers 70 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4464 9362 4480 9329 4463 9291 4446 9328
TIME...MOT...LOC 2146Z 312DEG 31KT 4477 9340
HAIL...1.00IN
WIND...60MPH
$$
ETA1 follow-up statement
740
WWUS53 KMPX 052224
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
524 PM CDT Mon Aug 5 2019
MNC037-131-139-052233-
/O.EXP.KMPX.SV.W.0167.000000T0000Z-190805T2230Z/
Dakota MN-Scott MN-Rice MN-
524 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAKOTA...
SOUTHEASTERN SCOTT AND NORTH CENTRAL RICE COUNTIES WILL EXPIRE AT 530
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and east central Minnesota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Dakota and northeastern Rice counties until 600 PM CDT.
LAT...LON 4464 9362 4480 9329 4463 9291 4446 9328
TIME...MOT...LOC 2223Z 312DEG 31KT 4456 9307
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 259 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 300 PM CDT Mon Aug 5 2019 First batch of severe storms moved across the Twin Cities, and into west central Wisconsin since noon. Another area of storms were developing along the main cold front from near Montevideo in west central Minnesota, to St. Cloud, and near Rush City in east central Minnesota. This line will affect most of southern Minnesota, and into parts of west central Wisconsin through the early evening. Severe storms will be possible as bulk wind shear are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was the case as baseball size hail occurred in the western part of the Twin Cities around 1 PM CDT. Once the storms move out of the state, a refreshing air mass will spread across the Upper Midwest for Tuesday. Another cold front will enter northwest Minnesota Tuesday night, but it shouldn't affect central Minnesota until well past midnight, and into Wednesday. .LONG TERM...(Wednesday through Monday) Issued at 245 PM CDT Mon Aug 5 2019 Thunderstorms still look possible Wednesday afternoon/evening as a cold front moves through the area, although some uncertainty exists in just how widespread they may be as the best upper level forcing remains off to the north and south. An environment favorable for strong to severe storms will develop during the afternoon ahead of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of effective bulk shear. There is still some disagreement among models in timing the front as it moves through the area, which leads to uncertainty on where the best potential for severe weather sets up during the afternoon/evening. The slower solutions bring the front through during the afternoon/evening which could result in at least some potential for strong/severe storms area-wide, while the faster solutions moving the front through during the morning/afternoon and potentially keep the threat south into Iowa. After the front moves through, drier weather is weather is expected through the rest of the work week. A more active pattern is expected to develop over the weekend and into next week, as ridging/northwest flow aloft flattens into faster zonal flow in response to a trough coming ashore in the Pacific Northwest. Typical spread exists in the models at this range, but expect at least a few chances at showers and thunderstorms during this time period. Expect temperatures to be seasonable into next week, with highs and lows within a few degrees of climatological values. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 5 2019 Earlier convection that was across central Minnesota has exited west central Wisconsin. However, additional storms, locally severe had developed west of the Twin Cities. The best chance of widespread convection with TSRA/strong winds will occur from KRWF- KMSP-KRNH and southward this afternoon. Hard to determine timing so will continue with tempo periods until there is a better handle on timing this afternoon. Any storm this afternoon will be capable of producing very strong winds and hail. Between 21-00z, conditions will slowly improve across central Minnesota, with the bulk of the TSRA in south central Minnesota. Between 00-03z, most of the activity will be south of MPX TAF sites, with a northwest wind developing. BR/FG will be possible toward sunrise. KMSP... Current TSRA west of the cities will affect KMSP by 18z, and likely continue for a half hour to an hour. Strong winds, and hail are likely within 10 NM of the airport, but not necessary affecting the terminal. Conditions should improve between 21-00z, with most of the activity south of the airport after 00z. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts. Thu...VFR. NW wind 5-10 kts.&& .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...ETA AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1052 AM CDT Mon Aug 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1052 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are likely this afternoon. The greatest threat is located south of a line from near Ladysmith Wisconsin, to the Twin Cities and Redwood Falls. The primary threat is damaging winds. Large hail, heavy rainfall and a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional strong to severe thunderstorms are possible on Wednesday. Damaging winds and large hail are the primary threats. Thunderstorms are possible Saturday and Sunday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 5, 4:15 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Mon Aug 5 2019
WIZ026-052145-
Pepin-
415 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PEPIN COUNTY...
At 415 PM CDT, a strong thunderstorm was located over Pepin, or 9
miles northwest of Wabasha, moving east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Pepin, Stockholm and Ella.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4442 9212 4445 9223 4450 9231 4454 9230
4454 9214 4457 9213 4457 9204 4447 9206
4441 9209
TIME...MOT...LOC 2115Z 275DEG 20KT 4447 9218
CTGLocal storm report, Aug 5, 4:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL RAMSEY 45.25N 93.41W
08/05/2019 M1.75 INCH ANOKA MN PUBLIC
PHOTO VIA FACEBOOK.
&&
BPHSpecial weather statement, Aug 5, 4:17 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Mon Aug 5 2019
MNZ059>063-068>070-052200-
Anoka-Washington-Dakota-Hennepin-Carver-Ramsey-Wright-Scott-
417 PM CDT Mon Aug 5 2019
...A LINE OF STORMS WILL AFFECT SOUTH CENTRAL WRIGHT...HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT...CENTRAL ANOKA...CARVER...
CENTRAL WASHINGTON AND RAMSEY COUNTIES...
At 417 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Blaine to near Lester Prairie.
Movement was southeast at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville and
Blaine.
This includes U.S. Highway 12 between mile markers 139 and 140.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4508 9279 4506 9280 4503 9276 4497 9278
4463 9363 4491 9401 4496 9401 4528 9318
TIME...MOT...LOC 2117Z 311DEG 28KT 4515 9317 4484 9400
ETASpecial weather statement, Aug 5, 4:32 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT Mon Aug 5 2019
MNZ085-052200-
Steele-
432 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEELE COUNTY...
At 432 PM CDT, a strong thunderstorm was located near Blooming
Prairie, or 12 miles southeast of Owatonna, moving southeast at 25
mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Blooming Prairie, Steele Center and Bixby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4394 9321 4403 9307 4402 9304 4386 9305
4385 9305 4384 9310
TIME...MOT...LOC 2132Z 308DEG 21KT 4394 9308
CTGLocal storm report, Aug 5, 4:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 7 NW BLOOMING PRAIRIE 43.94N 93.15W
08/05/2019 STEELE MN 911 CALL CENTER
&&
BORGHOFFSpecial weather statement, Aug 5, 4:44 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 444 PM CDT Mon Aug 5 2019 MNZ091-092-052230- Martin-Faribault- 444 PM CDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN FARIBAULT AND EAST CENTRAL MARTIN COUNTIES... At 444 PM CDT, a strong thunderstorm was located near Winnebago, or 14 miles northeast of Fairmont, moving east at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Blue Earth, Winnebago, Easton, Delavan, Granada, Huntley and Guckeen. This includes the following highways... Interstate 90 between mile markers 111 and 127. U.S. Highway 169 between mile markers 8 and 21. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4369 9435 4379 9428 4378 9389 4357 9399 TIME...MOT...LOC 2144Z 274DEG 23KT 4374 9422 CTG
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 AM CDT | Special Weather Statement | MPX | Todd | 34 min |
| Aug 5, 7:32 AM CDT | Special Weather Statement | MPX | Todd | 43 min |
| Aug 5, 8:32 AM CDT | Special Weather Statement | MPX | Mille Lacs | 43 min |
| Aug 5, 8:54 AM CDT | Special Weather Statement | MPX | Kanabec | 36 min |
| Aug 5, 9:23 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 37 min |
| Aug 5, 9:47 AM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Aug 5, 9:56 AM CDT | Special Weather Statement | MPX | Chisago | 34 min |
| Aug 5, 11:16 AM CDT | Special Weather Statement | MPX | McLeod | 29 min |
| Aug 5, 11:29 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 31 min |
| Aug 5, 11:57 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 33 min |
| Aug 5, 12:19 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 41 min |
| Aug 5, 12:50 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 40 min |
| Aug 5, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 47 min |
| Aug 5, 1:18 PM CDT | Special Weather Statement | MPX | Ramsey | 42 min |
| Aug 5, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 47 min |
| Aug 5, 3:06 PM CDT | Special Weather Statement | MPX | Sherburne | 24 min |
| Aug 5, 3:40 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Wright | 35 min |
| Aug 5, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 37 min |
| Aug 5, 4:15 PM CDT | Special Weather Statement | MPX | Wabasha | 30 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey, Washington | 43 min |
| Aug 5, 4:31 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 29 min |
| Aug 5, 4:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 24 min |
| Aug 5, 4:44 PM CDT | Special Weather Statement | MPX | Faribault | 46 min |
| Aug 5, 4:58 PM CDT | Special Weather Statement | MPX | Freeborn | 47 min |
| Aug 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 41 min |
| Aug 5, 5:44 PM CDT | Special Weather Statement | MPX | Watonwan | 46 min |
| Aug 5, 5:55 PM CDT | Special Weather Statement | MPX | Martin | 95 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.